Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Pittsburgh, PA

May 18, 2001Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 18, 2001, 9:10 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 9:10 PM EDT (01:10 UTC)
Expired
May 19, 2001, 1:15 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 190111
FFWPBZ
PAC051-059-190515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 115 AM EDT

* AT 908 PM EDT...LAW ENFORCEMENT REPORTED FLOODING ALONG ROUTE 88   
  IN SOUTHERN MONONGAHELA TOWNSHIP IN THE SOUTHEAST PART OF GREENE   
  COUNTY. HEAVY RAIN HAS ALSO FALLEN ACROSS THE SOUTHERN HALF OF     
  FAYETTE COUNTY AND SOME STREAMS COULD BE OUT OF THEIR BANKS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SMITHFIELD...OUTCROP
  ...DUNKARD...BOBTOWN...NEWTOWN AND POLAND MINES.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONEHD QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:45 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 18, 3:45 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI MAY 18 2001

PRECIP FINALLY MOVING INTO CWA ATTM W-E  AS FIRST SFC LOW
RIPPLES ENEWD ALONG UPPER OHIO RVR...ANOTHER FRONTAL BNDRY DRAPPED
ACROSS LAKE ERIE AS WELL. SERIES SHRT/WVS EVOLVE OVNGT MOVING
ALONG MAIN FRONTAL BNDRY THAT HOPEFULLY SINKS SWD OF M/D LINE BY
SAT MRNG. PWS AOA 1.5 FROM  INTERSTATE 70 IN CONVEYOR BELT OF HIGHEST
MOISTURE...AS A RESULT FFA ISSUED TNGT FOR THAT REGION. SOMEWHERE IN
THE WATCH AREA THERE IS A POTENTIAL FOR 2 INCHES...SURE BET FOR GOOD
RISES ON THE UPPER MON BASIN SAT/SAT NIGHT IF SIGNIFICANT RAINS
DEVELOP OVNGT. FOG ALSO. RAINS LINGERING IN SRN SXNS SAT MRNG BEFORE
MOVING OFF AND CWA COMES UNDER INFLUENCE HIGH PRES.

PIT   56  74  53  75 /  70  50  10  20
HLG   55  74  53  75 /  70  50  10  20
MGW   60  74  54  78 / 100  60  10  20
ZZV   60  74  54  78 / 100  60  10  20
PHD   55  73  52  75 /  70  50  10  20
FKL   50  68  48  70 /  60  20  10  20
DUJ   50  68  49  69 /  60  20  10  20
LBE   56  75  54  76 /  70  50  10  20
BTP   53  72  50  72 /  60  20  10  20
IDI   53  72  50  72 /  60  20  10  20
ODM   59  72  52  75 / 100  60  10  20

.PBZ...
MD...FLASH FLOO WATCH MDZ001 TIL 4AM EDT SATURDAY.
OH...FLASH FLOOD WATCH OHZ048-057>059-068-069 TIL 4AM EDT SATURDAY.
PA...FLASH FLOOD WATCH PAZ031 TIL 4AM EDT SATURDAY.
WV...FLASH FLOOD WATCH WVZ003-004-012-021>023-041 TIL 4AM EDT
     SATURDAY.

In the hours before

Special weather statement, May 18, 7:07 PM EDT, 2 hours 3 minutes before
PAZ031-032-190100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT FRI MAY 18 2001

...HEAVY RAINS MOVING ACROSS THE AREA...

AN AREA OF VERY HEAVY RAIN HAS MOVED ACROSS PORTIONS OF SOUTHERN
GREENE AND FAYETTE COUNTIES THIS EVENING. NATIONAL WEATHER SERVICE
RADAR IS INDICATING THAT ONE TO ONE AND A HALF INCHES OF RAIN HAS
FALLEN ACROSS PORTIONS OF SOUTHERN FAYETTE COUNTY OVER THE LAST HOUR
OR SO. THIS HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS. RISES ON LOCAL STREAMS AND
CREEKS...ESPECIALLY IN SOUTHERN FAYETTE COUNTY...ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION.

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.